top of page
  • Omni Youth Programs

FENTANYL: HOW WE CAN HELP

Updated: 3 days ago

Do you remember that famous line in the movie Jerry Maguire when the sports agent, Tom Cruise, said over and over to football player Cuba Gooding, “HELP ME HELP YOU!”. How many times did he say that? Well, here we are saying to you “HELP US HELP YOU!” Yes, kind of corny. Our goal is to share enough information about the dangers of drugs and Fentanyl to keep you safe. We understand most people are not taking drugs to die, but to party and get high for a while. The illicit drug market (illegal online pharmacies and drug dealers) is overwhelmed with drugs laced with an unknown amount of Fentanyl. These same pharmacies and drug dealers add the less expensive and more addicting Fentanyl to drugs to increase their profits. Because they do not have a process to safely measure the amount of Fentanyl in their drugs, thousands are dying each year from accidental overdoses. According to the U.S. Drug Enforcement Administration, 6 out of 10 Fentanyl-laced illicit prescription pills now contain a potentially deadly dose of Fentanyl. (click on Fentanyl hyperlink and then Read Full Text under Public Safety Alert).


Users believe they’re purchasing safe drugs from their dealers and pharmacies; unaware they may actually be taking a fatal amount of Fentanyl. Tasteless and odorless, Fentanyl is an invisible killer. Laced into drugs like cocaine, heroin, methamphetamines, Percocet, Oxycontin, Adderall, and other drugs, Fentanyl killed 5,942 Californians between 2021 and 2022.


Everyone was someone’s child, parent, friend, relative or coworker. A close family member of mine recently lost her best friend in her early twenties due to an accidental Fentanyl overdose. The autopsy revealed both cocaine and Fentanyl in her system. This young woman had assumed she was using only cocaine. So many of her friends and family were devastated by her sudden and unexpected death.


Only a few Fentanyl crystals the size of sea salt, as in the picture below, can be fatal.


Example of Fatal Dose with Fentanyl Crystals



According to the CDC, Fentanyl is a potent and dangerous synthetic opioid drug, up to 50 times stronger than morphine, and 100 times stronger than heroin. Fentanyl can be mixed with other drugs in the form of a liquid, nasal spray, eye drops, powder, or an imitation prescription pill. Fentanyl cannot be identified by appearance, smell, or taste. No warning label states the medication you’re about to take contains a potentially fatal drug! More potent in much smaller doses than other illicit drugs, only a few crystals of Fentanyl pose a high risk of overdose. One pill or even half a pill or less containing Fentanyl can cause respiratory arrest leading to death. There has never been a more dangerous time to experiment with drugs.


Everyone should assume illicit drugs are laced with Fentanyl rather than hope they are not.


FENTANYL: HOW YOU CAN HELP YOURSELF AND OTHERS

Those making the choice to take illicit drugs should always have Fentanyl test strips available.


Follow the Fentanyl Strip instructions closely to prevent a Fentanyl overdose.




The test strips are inexpensive and can save lives by identifying Fentanyl in their drugs.


It is important to be aware that Fentanyl is rarely distributed evenly throughout your drug in pill or powder form.

How to test your drugs using Fentanyl TEST STRIPS. (Click on the hyperlink TEST TRIPS for use instructions).


Keep in mind the test strips are not 100% effective, and according to the CDC, may not detect more potent Fentanyl-like drugs such as Carfentanil.


Naloxone, or Narcan is a safe and effective medication designed to block the effects of an overdose of opioid medications.


Narcan does not cause harm if not needed.


Call 911 immediately if a drug user’s breathing has slowed or stopped, or if they lose consciousness. Administer Narcan immediately.


ALWAYS HAVE NARCAN AVAILABLE WHEN USING ILLICIT DRUGS.


Narcan nasal spray is the easiest form of the drug to administer and is quickly effective. LINK. Please click this LINK hyperlink for Narcan use instructions and information).


By administering Narcan, you can restore normal breathing to someone whose breathing has dangerously slowed or stopped. You may need to give more than one dose to restore breathing.


Click on this link to find information on how to obtain Narcan from Sacramento County. LINK


Look for future articles where we will share more details and tips on how to talk to your youth about marijuana in a way that they will hear and be receptive to. Check out Omni Youth Programs YouTube videos "Let’s Talk Pot Part 1: How Much Does Marijuana Help or Hurt?" and "How To Tell If My Child Is Using Drugs Part 1: Personality and Attitude Changes"

Also follow us on social media where we share youth marijuana and alcohol prevention tips and data!


Pamela Crowell RN BSN, Freelance Health Writer.

204 views6 comments

6 Comments


ashleen bali
ashleen bali
May 09

I love this! The resources that are provided when users decide to intake illicit drugs is so helpful. Narcan can save so many lives and not many people know about this resource. Education on fentanyl needs to be widely enforced!

Like

Scott S.
Scott S.
May 09

I appreciate that resources for individuals who choose to do illicit drugs are available. I think it's very important that we not only discuss the dangers and consequences of drugs, but also how we can protect ourselves and our loved ones from them. It's very clear that regardless of the danger fentanyl poses, people are going to choose to try drugs. While there is no shame in that, it is important that those individuals are as safe and as prepared as possible. It's reassuring that there are safeguards that people can readily access.

Like

Sean W
Sean W
Apr 30

Observing the numbers of how many illicict pills that acutally contain potentially lethal doses of fentanly is terrifying. I know friends who have bought pills from dealers they trust, but even depsite the trust factor, the dealers might not know if the pills actually contain fentanyl. But, given the 6 out of 10 ratio, the probability of someone taking a fentanly-laced pill is more likely than not.


If the need to deliver narcan during a potential overdose is prevelent, 911 needs to be called immediately. Usually the individual coming out of an opiate OD can be rather aggressive due to immediate withdrawal symptoms. As a person who works in EMS, ive seen it before, where the patient comes out of…

Like

kygalura
Dec 08, 2023

Many people who consume illicit drugs are not aware how dangerous it is because what they're consuming might have fentanyl. I think it is important to let people know the risks of accidentally consuming fentanyl and how potent the drug is because a lot of people might not even be aware of that even a small amount of fentanyl can kill you or a loved one. It is crucial to spread this information to people, especially those who use illicit drugs to prevent more lives being taken by fentanyl.

Like

jessicaramirez9875
Dec 07, 2023

Fentanyl has killed many teens, I believe this information should be spread upon the new generation since I believe they are not educated enough on the fact that a drug that could be easily obtained might be laced with this deadly drug and might cost them their life.

Like
bottom of page